Alert archive / Massachusetts / Freeze Warnings in 2024

Freeze Warning 2, NWS Boston/Norton, MA

April 25, 2024Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 9 counties in Massachusetts; 5 counties in Rhode Island

NWS Boston/Norton, MA issued this freeze warning at Apr 25, 2024, 2:08 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 9 counties in Massachusetts; 5 counties in Rhode Island. It took effect at Apr 26, 2024, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2024, 2:08 PM EDT (18:08 UTC)
In effect from
Apr 26, 2024, 2:00 AM EDT
Expired
Apr 26, 2024, 8:00 AM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 13 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WWUS71 KBOX 251808
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
208 PM EDT Thu Apr 25 2024

CTZ002>004-MAZ007-014>024-RIZ001>007-261200-
/O.UPG.KBOX.FZ.A.0002.240426T0600Z-240426T1200Z/
/O.NEW.KBOX.FZ.W.0002.240426T0600Z-240426T1200Z/
Hartford CT-Tolland CT-Windham CT-Eastern Essex MA-Southeast
Middlesex MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Narragansett, Warwick, Vineyard Haven,
Quincy, Taunton, Cambridge, Provincetown, Union, Chatham, Windsor
Locks, Hartford, Providence, Westerly, Newport, Nantucket,
Mattapoisett, Gloucester, Coventry, Fall River, Smithfield,
Falmouth, Brockton, New Bedford, West Greenwich, Boston,
Willimantic, West Warwick, Putnam, Bristol, East Greenwich,
Vernon, Foster, and Plymouth
208 PM EDT Thu Apr 25 2024

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of northern Connecticut, eastern, northeastern, 
  and southeastern Massachusetts, and northern and southern Rhode 
  Island.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions could kill crops and other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

AL
1 follow-up statement
945 
WWUS71 KBOX 261134
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
734 AM EDT Fri Apr 26 2024

CTZ002>004-MAZ007-014>024-RIZ001>007-261245-
/O.EXP.KBOX.FZ.W.0002.000000T0000Z-240426T1200Z/
Hartford CT-Tolland CT-Windham CT-Eastern Essex MA-Southeast
Middlesex MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Quincy, Chatham, Windsor Locks, Westerly,
Plymouth, West Warwick, Union, Foster, Providence, Warwick,
Putnam, Vineyard Haven, East Greenwich, New Bedford,
Provincetown, Mattapoisett, Gloucester, Boston, Cambridge,
Nantucket, Narragansett, Brockton, Bristol, West Greenwich,
Smithfield, Coventry, Newport, Falmouth, Vernon, Willimantic,
Fall River, Hartford, and Taunton
734 AM EDT Fri Apr 26 2024

...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING...

Temperatures to warm above freezing now that the sun is up, 
therefore the Freeze Warning will be allowed to expire at its 
scheduled 8 AM expiration.

$$

AL

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this freeze warning went out at Apr 25, 1:47 PM EDT, 21 minutes earlier.

Area forecast discussion, Apr 25, 1:47 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
147 PM EDT Thu Apr 25 2024

.SYNOPSIS...
Expansive high pressure system builds in across the northeastern
United States through the end of the work week with sunny days and
chilly overnights. Unsettled pattern sets up for Sunday into early
next week with shower chances. Temperatures turn milder but there
is a good deal of uncertainty as to how warm Sun/Mon are.

&&

.NEAR TERM /THROUGH TONIGHT/...
1057 AM Update:

Well, today is April 25th and weatherwise, it's about as
perfect a day weatherwise as one could reasonably ask for, with
high pressure overhead supplying abundant sun. You'll need a
light jacket though with highs in the 50s, especially near the
coast as sea-breezes get going look for highs in the mid to
upper 40s.

Very dry air aloft should cause dewpoints to plummet into the
single digits through mixing, especially in the interior.
RHs thus could drop to around 15 percent but winds are light.
Seabreezes near the coast should bring in higher dewpoints (mid
20s). Blended in some of the WRF-ARW dewpoints which are quite
low into the official forecast to bring dewpoints down some into
the late morning to mid afternoon peak mixing period.

Previous discussion:

Highlights:

* Sunny, but slightly cooler than what is average for late April.

* Another chilly night ahead which has prompt a re-issuance of a
  Freeze Watch for many of the same locations, in addition to the
  Cape and Islands.

A quiet and sunny day ahead with surface high pressure moving down
from the northwest and transporting a much drier and cooler airmass
over southern New England. While the day starts off in the upper 20s
and lower 30s, Freeze Warning remains in effect through 8AM, it
will warm into the middle 50s for most locations, though coastal
towns will be cooler due to an onshore wind, here the temperatures
are in the upper 40s. Otherwise, winds are light and from the
northwest.

PWATs are very low, less than 0.2 inch in most cases - this allows
for lower dewpoints this afternoon, which are in the single digits
north and low teens to the south - minimum RH values are upper teens
and middle 20s.

Given the dry atmosphere, temperatures late this afternoon should
drop a bit faster - many spots fall below 40 degrees by midnight. As
we go into the overnight these light and variable winds become calm
which sets up for a night of good radiational cooling. Nighttime low
temperatures drop into the 20s and low 30s, while interior sections
of northern Massachusetts may drop as low as the upper teens. Did
leaned on the colder MOS guidance for these overnight lows.
With that said, have opted for a Freeze Watch for for much of
southern New England where the Freeze/Frost program is active,
this includes eastern Massachusetts, Cape Cod, Martha's
Vineyard, and Nantucket. All of Rhode Island, with the exception
of Block Island, and northern Connecticut, with the exception
of Litchfield County. Our neighboring WFO OKX did include their
zones along our boundary in Connecticut for your awareness. Day
crew will assess the guidance and make a final decision on
whether or not a Freeze Warning or Frost Advisory is needed.
Stay tuned!

Lastly, could be area of patchy fog in prone radiator locations as
temperatures will fall close to the dewpoint temperature.

&&

.SHORT TERM /FRIDAY/...
Highlights:

* Mostly sunny and slightly warmer than Thursday. Coastal locations
  likely experience onshore winds which keep temperatures a bit
  cooler than interior communities.

There are no big changes to Friday, high pressure holds strong
across the northeast while mid-level ridge noses into southern New
England. The atmosphere remains fairly dry again, supporting another
mostly sunny day. There are height increases and subtle WAA at 850mb
and think afternoon high temperatures will be 3 to 5 degrees warmer
with many locations reaching the upper 50s and low 60s. Given the
high pressure with little winds aloft, do think there will be a good
chance an onshore wind develops again, with speeds less than 10 mph
and keeping those communities by the coast cooler in the low 50s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Key Points...

* Dry weather through Saturday.

* Scattered showers Saturday night become more hit-and-miss Sunday
  into Monday; more widespread rain chances on Tuesday and
  maybe a thunderstorm.

* Warming trend through next week but there remains a good deal of
  uncertainty as to how warm temperatures will be.

Details...

Friday night and Saturday will be dry under the influence of high
pressure as a mid level ridge builds overhead. Southern New England
will remain on the northern periphery of an east coast ridge through
at least Monday. A warm front extending from a low pressure lifting
from the Great Lakes into Quebec will move through kicking off some
scattered showers Saturday night but lack of strong forcing and
rising heights aloft will keep rainfall amounts from a few
hundredths to a few tenths. The chance for hit-and-miss showers
continues Sunday and Monday as we remain on the periphery of the
ridge and another passing low, but most areas will be dry much of
the time. The more significant chance for showers comes around
Tuesday as a low passes to our northwest and moist southerly flow
kicks in ahead of it with a subsequent cold front. Guidance is so
far keeping the best instability to our west in NY but but still
plenty of time for changes, so can't rule out some thunderstorms,
especially in western MA/CT.

As for temperatures, radiational cooling will contribute to a cold
start to the weekend (in the low to mid 30s) before mild southerly
flow kicks in and temps moderate each day. A pesky back door cold
front may yet ruin party (i.e. keep 70s out of the forecast) at
least for eastern SNE on Monday though a tight gradient is likely
from west to east. Low confidence temperature forecast at this time.
By Tuesday, however, stronger southerly flow kicks in ahead of the
cold front and odds of upper 60s/low 70s are good.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Through Tonight: High confidence.

VFR. Light north winds for most in the interior thru sundown.
Near the coasts, sea breezes (E/ESE around 10 kt for BOS, SE for
Cape Cod/PVD airports) turn to a light southerly.

For the overnight, light winds in all areas begin a clockwise
turn to NW.

Friday: High confidence.

VFR. Winds become light SW for most, although with sea-breezes
near the coasts around 15-17z.

KBOS TAF...High confidence in TAF. ESE seabreeze becomes a light
southerly wind by 00z, then lightens and becomes W/NW thru
overnight. Another seabreeze develops by around 14-16z Fri.

KBDL TAF...High confidence in TAF.

Outlook /Friday Night through Monday/...

Friday Night through Saturday: VFR.

Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.

Sunday: Mainly VFR, with local IFR possible. Breezy. Slight
chance SHRA.

Sunday Night through Monday: Mainly VFR, with local MVFR
possible. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Friday...High Confidence.

Surface high pressure sets up over the waters with light winds and
diminishing seas - Small Craft Advisory continues for the outer
waters do to rough seas, but is expected to fall below 5 feet by the
end of today. Tonight and Friday features dry and tranquil boating
conditions with gusts less than 15 knots and seas are 2 to 3 feet.

Outlook /Friday Night through Monday/...

Friday Night through Saturday: Winds less than 25 kt.

Saturday Night through Sunday Night: Winds less than 25 kt.
Slight chance of rain showers.

Monday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Watch from late tonight through Friday morning for
     CTZ002>004.
MA...Freeze Watch from late tonight through Friday morning for
     MAZ007-014>024.
RI...Freeze Watch from late tonight through Friday morning for
     RIZ001>007.
MARINE...None.

&&

SYNOPSIS...BW/Dooley
NEAR TERM...Loconto/BW/Dooley
SHORT TERM...Dooley
LONG TERM...BW
AVIATION...Loconto/KP
MARINE...Loconto/KP

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:06 AM EDTFreeze WatchBOXCapitol Planning Region, Northeastern Connecticut Planning Region11 hr

Nearby

Freeze Warnings in Massachusetts, 2024Freeze Warnings in Rhode Island, 2024Freeze Warnings in Connecticut, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.